Acute cardiac tamponade in light-chain amyloidosis

Mikhail Kuprian*, George Mount

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

A 71-year-old woman, with a history of light-chain amyloidosis, presented with a sudden onset dyspnoea. Echocardiography showed a large pericardial effusion with compression of the right atrium and the right ventricle. Right heart catheterisation demonstrated equalisation of her diastolic pressures consistent with cardiac tamponade. Pericardiocentesis revealed a haemmorrhagic exudative effusion with no evidence of malignancy. Bone marrow biopsy and other investigations showed no evidence of multiple myeloma. Her effusion recurred 2 weeks later and repeat pericardiocentesis demonstrated similar findings. She was started on chemotherapy with no further recurrence of pericardial effusion. The patient was unable to tolerate chemotherapy and died 1 year after initial presentation. This case represents a rare manifestation of cardiac amyloidosis and explores the reported aetiologies for cardiac tamponade in the setting of light-chain amyloidosis. Acute and definitive treatments are also discussed.

Original languageEnglish
Article number200248
JournalBMJ Case Reports
DOIs
StatePublished - 2 Apr 2014
Externally publishedYes

Fingerprint

Dive into the research topics of 'Acute cardiac tamponade in light-chain amyloidosis'. Together they form a unique fingerprint.

Cite this